Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 20, 2017Benton County, Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2017, 12:45 AM CDT for Benton County, Morrison County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 12:45 AM CDT (05:45 UTC)
Expired
Sep 20, 2017, 1:30 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Morrison County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 1:20 AM CDTHAIL 0.88Avon, MNHAIL WAS DIME TO ALMOST QUARTER SIZE. TIME WAS ESTIMATED. REPORTED VIA FACEBOOK.
Sep 20, 1:21 AM CDTHAIL 12 Sw Bowlus, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS83 KMPX 200545
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1245 AM CDT WED SEP 20 2017

MNZ043-049>051-200630-
Benton-Sherburne-Morrison-Stearns-
1245 AM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...EASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...

At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to St. Joseph to near
Luxemburg. Movement was northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Foley, Albany, Rockville, Avon, Pierz and Royalton.


LAT...LON 4600 9389 4573 9376 4568 9376 4531 9420
      4531 9425 4528 9427 4529 9428 4550 9439
      4563 9476 4615 9436
TIME...MOT...LOC 0544Z 215DEG 48KT 4565 9462 4556 9434 4539 9425 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:30 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 19, 11:30 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1130 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1124 PM CDT Tue Sep 19 2017

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 411 PM CDT Tue Sep 19 2017

Forecast concerns tonight focus on the potential severe weather
threat from a complex of thunderstorms expected to develop this
evening across the Dakotas.

Upstairs, a broad 500 mb low is present over western Canada.
Along the periphery of this low, a well-defined vorticity maxima
is pivoting into the Dakotas & will be the main driver for the
storms tonight. Right behind this vort max is a strong 100-120 kt
jet at 300 mb which will provide plenty of kinematic support for
this system. At the surface, a a deepening split low under the
left exit region of this jet will advance a cold front into
western Minnesota late tonight. Increasing southerly flow ahead of
the cold front & behind a relatively stationary warm front has
created a primed, but narrow, warm sector over the eastern Dakotas
& far-western MN, which will be the area of most concern for
severe weather tonight.

Main question for our forecast will be the timing of storms along
the cold front & when they move into western MN. Despite dewpoints
in the upper 60s & SFC CAPE values increasing to over 2000 J/kg
in SW MN, a strong cap remains in place thanks to 700 mb
temepratures over 10C. Thus, not expecting any storms to develop
until the stronger forcing from the surface cold front approaches
towards 10 PM tonight across far western Minnesota. By this time
surface-based instability will be starting to decrease with only a
sliver of the area still in the warm sector at this time,
generally SW of a Ortonville-Redwood Falls-Fairmont. Forcing along
the front will be increasing by the time it reaches western MN
which will likely result in any discrete storms ongoing across the
Dakotas at the time merging into a long line. Thus we're looking
at mostly a damaging wind threat tonight with the most likely area
being far western MN. While currently looking unlikely... if any
discrete storms are able to develop before the warm sector closes
off in western MN, 50-60 kts of effective bulk shear along with
steep mid-level lapse rates would be supportive of supercells or
hybrid line/supercell clusters capable of a large hail & tornado
threat.

This line of storms will continue to trek east, reaching the
longitude of St Cloud around 2 am, the Twin Cities around 4 am,
and into west-central WI by 5 am. Instability will be weakening by
the time this line reaches eastern MN so not expecting much in
the way of widespread severe weather in these areas. However
kinematic profiles will be increasing overnight allowing storms to
remain organized & along with the fast forward speed of the line,
a few isolated wind gusts have a chance to punch through the
stable nocturnal boundary layer.

Showers will linger along the cold front into early afternoon
across west-central WI but we'll see clearing skies Wednesday
morning behind the cold front. Drier air & more seasonal
temepratures move in behind the front as well with highs in the
mid 70s expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 411 PM CDT Tue Sep 19 2017

Continued concerns/questions for the extended outlook.

1. Excessive Rainfall
2. Abnormally high temperatures/humidity levels.

Models continued the trend toward a drier forecast for the
southeast 1/3 of MPX forecast area from Friday through Sunday.
Basically in areas from south central Minnesota to west central
Wisconsin, including some of the Twin Cities metro area. However,
at the same time period, west central and central Minnesota will
see copious amounts of rainfall, with several inches likely before
it ends late in the weekend, or early next week. This is again
based on the upper ridge building/holding across the Great
Lakes/Ohio Valley region, keeping the south/southwest flow aloft
in our area.

There has been some slight differences in the strength, and
location of the upper ridge center over the past few model runs.
But, consensus in the EC/GFS/GEM models remain that this ridge
will dominate the eastern 1/2 of the nation. Therefore, models
will struggle on holding back the surface front across the Upper
Midwest, and hence, forecasting precipitation too far to the
east/southeast.

Again, there is no reason for this front to move anymore eastward,
then from a southwest, to northeast orientation across the center
of Minnesota. Very warm and humid conditions will continue ahead
of this front with temperatures likely too cool based on current
trends on Friday/Saturday. There is only a very small chance of
outflow boundaries, associated with convection, that will lead to
some minor changes in the surface front location. So, I have kept
slight chance/chance percentages where uncertainty exists in
southern/eastern Minnesota. I wouldn't be surprised to see west
central Wisconsin dry for the entire weekend. There is no doubt
that there will be a sharp temperature gradient across the state,
with temperatures some 20-30 degree differences along the frontal
boundary. The best location of precipitation will occur 50 to 100
miles west/northwest of the surface front where upper level
support and no cap will prevail.

Due to PWAT values nearly 2-3 standard deviations above normal for
this time of year, and the added scenario of several rounds of
precipitation along and west of the cold front, I wouldn't be
surprised to see rainfall totals of 3 to 6 inches before it ends
early next week. This type of regime, with the amplified trough-
ridge over our region, is very conducive of excessive rainfall and
flooding. Please be aware of this for the upcoming weekend. The
second element is the possibility of severe weather due to the
amplified/strong upper features, combined with above normal
temperatures.

Not until the upper ridge begins to break down, and the mean
trough in the west de-amplifies, will our weather pattern change
to a cooler and less unsettled regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1124 PM CDT Tue Sep 19 2017

Main issue is timing of convection later this evening into the
early morning hours. An organized line of thunderstorms is
expected to move into western MN around 03z-04z tonight then
gradually progress east, impacting all terminals. Northern
terminals have a better shot at dropping to IFR levels, mainly for
visibility in the thunderstorms but also possibly for ceilings,
while southern terminals are better poised to remain in MVFR
levels although IFR cannot be ruled out. TSRA activity should be
complete around 12z tomorrow morning with gradual clearing,
resulting in VFR conditions by midday for all sites. Other
significant issue will be winds, both at the surface and slightly
aloft. Strong jetting will make for winds at the surface to
persist at speeds around 15G25kt through the overnight hours.
Aloft, winds of around 50 kt can be expected close to 2 kft later
this evening through the overnight hours. The speeds aloft will
diminish some close to daybreak but these strong winds aloft may
still be a problem for departing aircraft in the morning.

KMSP...Clouds will continue to fill in the mid-levels this evening
then conditions will deteriorate quickly with the arrival of the
line of thunderstorms. Timing may be a bit tricky so radar will
need to be monitored to see if timing needs to be adjusted. Brief
heavy downpours and frequent lightning can be expected so this may
impact ground operations if not solely flight ops. MVFR ceilings
are then expected to linger thru the morning push then improvement
to VFR is expected by midday.

/OUTLOOK FOR KMSP/
Thu...VFR. Winds SE 10-15 kts.
Fri...VFR. Winds S 10-15 kts.
Sat...Mainly VFR. Chance MVFR/TSRA. Winds SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...ETA
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Sep 19, 12:39 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Tue Sep 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1239 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms across western
Minnesota, a Slight Risk across portions of eastern Minnesota,
and a Marginal Risk across western Wisconsin tonight. The main
weather hazard will be damaging winds later this evening in far
western Minnesota. A smaller risk of large hail, with an isolated
risk of a tornado or two across far western Minnesota this
evening as well. The risk of large hail and tornadoes is very low
in central and eastern Minnesota, but isolated damaging wind gusts
is still possible late.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue over western Wisconsin Wednesday
morning, then periodic chances return area wide Thursday night
through Monday. Some strong or severe storms are possible. Of
particular concern is heavy rain potential with a slow moving
front and repeated rounds of thunderstorms. Several inches of
rain could lead to an increased flood risk across western and
portions of central Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across western Minnesota
later today.

In the hours before

Special weather statement, Sep 20, 12:06 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 AM CDT WED SEP 20 2017

MNZ057-058-200530-
Kandiyohi-Meeker-
1206 AM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND EAST
CENTRAL KANDIYOHI COUNTIES...

At 1205 AM CDT, a strong thunderstorm was located over Atwater, or 12
miles east of Willmar, moving northeast at 60 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Atwater, Watkins, Grove City and Manannah.

LAT...LON 4532 9439 4528 9438 4499 9475 4511 9494
      4533 9471
TIME...MOT...LOC 0505Z 221DEG 52KT 4511 9478
Local storm report, Sep 20, 12:09 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             1 WNW MORRIS            45.59N 95.92W
09/19/2017  E1.00 INCH       STEVENS            MN   TRAINED SPOTTER

&&

BORGHOFF
Special weather statement, Sep 20, 12:16 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1216 AM CDT WED SEP 20 2017

MNZ054-056-064-065-200600-
Chippewa-Yellow Medicine-Renville-Lac Qui Parle-
1216 AM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...YELLOW MEDICINE AND NORTHWESTERN RENVILLE
COUNTIES...

At 1215 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Big Bend City to near
Hazel Run to Ghent. Movement was northeast at 60 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Montevideo, Granite Falls, Clara City, Clarkfield, Sacred Heart, Wood
Lake, Milan, Maynard, Hanley Falls, Echo, Watson and Boyd.

This includes the following highways...
 U.S. Highway 212 between mile markers 28 and 61.
 U.S. Highway 59 between mile markers 87 and 107.

LAT...LON 4493 9590 4515 9591 4515 9525 4490 9525
      4470 9536 4458 9535 4454 9537 4455 9560
      4462 9561 4463 9563 4463 9599
TIME...MOT...LOC 0515Z 234DEG 60KT 4516 9564 4476 9576 4451 9592
Local storm report, Sep 20, 12:19 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             WATSON                  45.01N 95.80W
09/20/2017  E0.50 INCH       CHIPPEWA           MN   PUBLIC

            DIME-SIZED HAIL REPORTED.

&&

JPC
Local storm report, Sep 20, 12:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             10 WNW SUNBURG          45.40N 95.42W
09/20/2017  E1.25 INCH       SWIFT              MN   911 CALL CENTER

            IN SWIFT FALLS ON CR 31.

&&

BORGHOFF
Special weather statement, Sep 20, 12:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1245 AM CDT WED SEP 20 2017

MNZ043-049>051-200630-
Benton-Sherburne-Morrison-Stearns-
1245 AM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...EASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...

At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to St. Joseph to near
Luxemburg. Movement was northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Foley, Albany, Rockville, Avon, Pierz and Royalton.

LAT...LON 4600 9389 4573 9376 4568 9376 4531 9420
      4531 9425 4528 9427 4529 9428 4550 9439
      4563 9476 4615 9436
TIME...MOT...LOC 0544Z 215DEG 48KT 4565 9462 4556 9434 4539 9425

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:55 PM CDTSevere Thunderstorm WarningMPXLac qui Parle50 min
Sep 19, 11:24 PM CDTSevere Thunderstorm WarningMPXStevens, Swift36 min
Sep 19, 11:42 PM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine48 min
Sep 19, 11:50 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens55 min
Sep 20, 12:03 AM CDTSpecial Weather StatementMPXSwift57 min
Sep 20, 12:06 AM CDTSpecial Weather StatementMPXMeeker24 min
Sep 20, 12:16 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine44 min
Sep 20, 12:24 AM CDTSevere Thunderstorm WarningMPXSwift21 min
Sep 20, 12:42 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Todd33 min
Sep 20, 12:51 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Renville39 min
Sep 20, 12:55 AM CDTSpecial Weather StatementMPXBrown, Redwood35 min
Sep 20, 1:02 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville43 min
Sep 20, 1:11 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Sherburne, Stearns49 min
Sep 20, 1:15 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley30 min
Sep 20, 1:37 AM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Stearns, Wright38 min
Sep 20, 1:41 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley34 min
Sep 20, 1:49 AM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison56 min
Sep 20, 2:00 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Mille Lacs, Sherburne45 min
Sep 20, 2:12 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Wright48 min
Sep 20, 2:36 AM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington69 min
Sep 20, 2:57 AM CDTSpecial Weather StatementMPXChisago33 min
Sep 20, 3:04 AM CDTSevere Thunderstorm WarningMPXChisago26 min
Sep 20, 3:26 AM CDTSpecial Weather StatementMPXPolk34 min
Sep 20, 4:26 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin79 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.